This month’s CID has a nice review of inflammatory syndromes associated with novel cancer immunotherapies. There have been two major advances in cancer immunotherapy in the past few years (OK, two that I’m aware of): the advent of PD1/PD1-ligand and CTLA-4 checkpoint inhibitor antibodies, first approved for metastatic melanoma but now seeing increasingly widespread use in other malignancies, and the development of chimeric antigen receptor-modified T cells (CAR-T cells). The former therapies act by “taking the brakes off” the anti-cancer immune response, inhibiting two pathways that host cells use (and malignant cells co-opt) to prevent T cells from inducing programmed death (PD1), and continuing to activate and proliferate (CTLA-4), respectively. You can think of this system as having been originally designed to prevent autoimmune disease and limit killing of bystander host cells while cytotoxic T-cells and their ilk do the dirty work of rooting out cancers and intracellular infections. The latter therapy involves genetically engineering human T cells (either autologous or using banked cells from a third party) to express a receptor for a specific tumor antigen, so that when infused back into the patient they will recognize the tumor, activate, proliferate, and induce a profound anti-tumor response.
Both PD1 inhibitors and CAR-T cells are wonderful drugs, but both produce intense inflammatory reactions as part of their anti-tumor effect, and these are commonly confused with new infectious processes (to which highly immunocompromised cancer patients are also prone), all of which makes for a big headache for oncologists and lots of consults for the ID team. This paper reviews those specific inflammatory syndromes in a comprehensive manner.
Immune checkpoint inhibitors (ICIs) are associated with a number of inflammatory manifestations. They can cause skin reactions, which can range from a diffuse maculopapular rash to Swett’s syndrome to a severe Stevens-Johnson-like presentation. ICIs commonly induce autoimmunities involving the thyroid (PD1 inhibitors) or pituitary (CTLA-4 mAbs) or less commonly other endocrine glands. They produce GI mucositis - more often oral in PD1 inhibitors versus colonic in CTLA-4 mAbs. ICIs can cause pneumonitis producing ARDS, occasionally also associated with pericarditis. They can cause a variety of peripheral and central nervous system deficits. Finally, ICIs may mimic rheumatic disease with inflammatory arthritis and/or myositis. ICI-related inflammatory conditions generally respond to corticosteroids, though this ought to be avoided unless the side effects are severe, as ICIs work by inducing inflammation- meaning that you end up undoing whatever antitumor benefit the drug was providing in the first place.
CAR-T cell therapy most commonly produces a sepsis-like presentation called Cytokine Release Syndrome (CRS); this usually presents within 1-2 weeks of therapy, is often acute in onset, and involves high fever, anorexia, and myalgias. CRS is often accompanied by end-organ disease that can involve any or every major organ system, as well as coagulopathy and DIC; rash, however is uncommon. A second entity, CAR-T cell-related encephalopathy syndrome (CRES), presents within the first two months of therapy with altered mentation, has a waxing-waning course, can progress to seizures, focal deficits, and/or coma, and is often not associated with the systemic symptoms of CRS. Finally, CAR-T cell therapy can precipitate hemophagocytic lymphohistiocytosis / macrophage-activation syndrome, which is clinically similar to CRS but frequently involves CNS symptoms including PRES, as well as hemophagocytosis and the other classic hematologic findings of HLH/MAS. Toculizimab (an IL-6 inhibitor) may help reduce severe CAR-T cell-related inflammatory syndromes, as may systemic corticosteroids. Next-generation CAR-T cells are being engineered to include a “suicide gene” that can be activated if the inflammatory response really gets out of hand.
This manuscript is a nice short read reviewing disease entities you’re likely to be consulted about if you’re an ID doc caring for cancer patients. I highly recommend it. 30520987
What are the consequences of retained cardiovascular hardware after heart transplantation? The authors performed a retrospective review of patients receiving a heart transplant at the Cleveland Clinic between 2009 and 2017, excluding those who died during the procedure or in the immediate post-op period. They reviewed postoperative films of each patient to determine who had retained cardiovascular hardware (i.e. ICD/pacemaker fragments; hereafter, CIED), stratified the patients by the types and histories of their cardiac devices, and then investigated whether these variables had any impact on the rates of subsequent upper extremity DVT, bloodstream infection, and death.
A total 402 patients were identified, and after the exclusionary criteria were applies, 386 remained in the final cohort. Of these, 301 patients had had a CIED before transplant, and 49 (16%) had a retained CIED fragment afterward. Patients with retained fragments were older (median 62 vs 58 years), more obese (86 vs 79 kg), had had device leads in place for 3-4 years longer, and had more previously abandoned device leads (14% vs 3%) (p<0.05 for all). Patients with retained vs non-retained cardiac hardware had similar rates of death (12% vs 11%), and interestingly both groups had a lower mortality versus those who hadn’t had a CIED pre-op (24%; p=0.021 for the three-way comparison). Upper extremity DVT was more common among those with retained vs non-retained CIED fragments (31% vs 14%; p=0.009); however, rates of bloodstream infection were similar (10% vs 7%; p=0.6). Only two patients (4% of those with retained fragments) needed a subsequent lead extraction procedure for infection after transplantation.
So, while leaving bits of ICD leads in patients getting heart transplants does come at a cost (excess DVTs), there doesn’t seem to be much of an excess infectious risk. Good to know. 29607624